Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Melbourne, FL

May 15, 2012Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 15, 2012, 3:08 PM EDT for Martin County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2012, 3:08 PM EDT (19:08 UTC)
Expired
May 15, 2012, 3:43 PM EDT
In force
35 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Martin County, FL

The radar

The Melbourne radar (KMLB), 135 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1962 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS52 KMLB 151908
SVRMLB
FLC085-152000-
/O.NEW.KMLB.SV.W.0024.120515T1908Z-120515T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARTIN COUNTY IN FLORIDA

* UNTIL 400 PM EDT.

* AT 304 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  JONATHAN DICKINSON STATE PARK...OR NEAR JUPITER. THIS STORM WAS
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2696 8025 2705 8019 2703 8009 2698 8007
      2697 8008 2697 8014 2695 8015 2695 8017
TIME...MOT...LOC 1908Z 045DEG 0KT 2696 8018

$$


WEITLICH
2 follow-up statements
558 
WWUS52 KMLB 151918
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
318 PM EDT TUE MAY 15 2012

FLC085-152000-
/O.CON.KMLB.SV.W.0024.000000T0000Z-120515T2000Z/
MARTIN-
318 PM EDT TUE MAY 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHEASTERN MARTIN COUNTY...

AT 314 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR JONATHAN DICKINSON STATE PARK...OR NEAR JUPITER. THIS
STORM WAS NEARLY STATIONARY.

LAT...LON 2696 8025 2702 8019 2703 8009 2698 8007
      2697 8008 2697 8014 2695 8015 2695 8017
TIME...MOT...LOC 1917Z 045DEG 0KT 2696 8018

$$


WEITLICH
853 
WWUS52 KMLB 151943
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
343 PM EDT TUE MAY 15 2012

FLC085-151952-
/O.CAN.KMLB.SV.W.0024.000000T0000Z-120515T2000Z/
MARTIN-
343 PM EDT TUE MAY 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARTIN COUNTY IS
CANCELLED...

THE SEVERE STORM THAT PROMPTED THE WARNING HAS EXITED THE WARNING 
AREA...THUS THE WARNING HAS BEEN CANCELLED. 

LAT...LON 2696 8025 2702 8019 2703 8009 2698 8007
      2697 8008 2697 8014 2695 8015 2695 8017
TIME...MOT...LOC 1942Z 045DEG 0KT 2696 8018

$$


WEITLICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:18 AM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 15, 10:18 AM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1018 AM EDT TUE MAY 15 2012

.DISCUSSION...
LITTLE OVERALL CHANGE THE PAST 24HRS. MORNING RAOBS AT KTBW/KXMR
MEASURED PW VALUES BTWN 1.5"-1.6" WITH LITTLE OR NO LOW/MID LVL
CAPPING. SAT PICS SHOW SOME THINNING OF THE MID/UPR LVL CLOUD DECKS
OVER THE PENINSULA. ADDITIONAL CLOUDS OVER THE ERN GOMEX TRYING TO
MOVE IN WILL IMPEDE SFC HEATING SOMEWHAT...BUT CONVECTIVE FLARE UP
OFFSHORE EARLY THIS MORNING INDICATES THE LCL AIRMASS IS READY TO
POP. MID LVL LAPSE RATES BTWN 6-7C/KM ARE MODERATELY UNSTABLE. WEAK
SFC/LOW LVL PGRAD WILL ALLOW THE EAST COAST SEA BREEZE TO FORM BY
MIDDAY AND PUSH WELL INLAND...RUC GUIDANCE SUGGESTING AN EAST/WEST
COAST SEABREEZE MERGER OVER WEST OF LAKE GEORGE/ORLANDO/LAKE
OKEECHOBEE. W/SWRLY WINDS BTWN 10-15KTS THRU THE H85-H50 LYR WOULD
PUSH ANY STORM DVLPMNT BACK TO THE EAST COAST.

OVERALL...PRECIP CHANCES ARE HIGHER THAN YESTERDAY...AND WHAT LITTLE
CONVECTION THAT DID DVLP DID SO VERY RAPIDLY ONCE MID/UPR LVL DEBRIS
CLOUDS THINNED OUT. LIKELY POPS AREAWIDE LOOKS LIKE A GOOD CALL. NO
UPDATES PLANNED THIS MORNING.

&&

.AVIATION...
VFR ALL SITES UNLESS OTHERWISE NOTED. THRU 15/16Z...SFC WNDSHFT TO
E/SE AOB 12KTS COASTAL SITES ASSOCD WITH THE EAST COAST SEA
BREEZE...CIGS AOA FL120. BTWN 15/16Z-15/20Z...SFC WNDSHFT FM S/SW TO
SE AOB 12KTS INTERIOR SITES AS THE EAST COAST SEA BREEZE PROPAGATES
INLAND...SCT MVFR SHRAS/ISOLD IFR TSRAS...CIGS AOA FL100. BTWN
15/20Z-16/02Z...NMRS MVFR SHRAS SCT IFR/LIFR TSRAS MVG E AT
10-15MPH. AFT 16/02Z...SFC WNDS LIGHT S/SW...CIGS AOA FL120.

&&

.MARINE...
BROAD RIDGE AXIS EXTENDING FROM BERMUDA TO S FL WILL GENERATE A
LIGHT TO GENTLE S/SW BREEZE ACRS THE LCL ATLC TODAY. WEAK PGRAD WILL
ALLOW THE EAST COAST SEA BREEZE TO FORM AROUND MIDDAY...FORCING
SFC/BNDRY LYR WINDS TO BACK TO THE E/SE. SEAS 2-3FT NEARSHORE AND
3-4FT OFFSHORE WITH DOMINANT PDS AROUND 8SEC. PRIMARY CONCERN WILL
BE AFTN/EVNG TSTMS MOVING OFFSHORE...A FEW OF WHICH WILL BE CAPABLE
OF PRODUCING FQNT LIGHTNING AND WIND GUSTS ARND 35KTS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM/IMPACT WX...CRISTALDI
Hazardous weather outlook, May 15, 10:30 AM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT TUE MAY 15 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT
20 NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET
OUT 20 NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO
JUPITER INLET 20 TO 60 NM OFFSHORE-INLAND VOLUSIA-NORTHERN
LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-OSCEOLA-INDIAN RIVER-
OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-SOUTHERN LAKE-
NORTHERN BREVARD-
1030 AM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ABUNDANT MID AND HIGH LEVEL CLOUDS WILL THIN THROUGH THIS AFTERNOON
WHICH WILL ALLOW FOR MORE DAYTIME HEATING COMPARED TO MONDAY. WITH A
MOIST ATMOSPHERE AND WEAK SURFACE WINDS IN PLACE...THE EAST COAST
SEA BREEZE SHOULD DEVELOP AND BECOME ACTIVE BY EARLY AFTERNOON WITH
SCATTERED SHOWERS AND THUNDERSTORMS FORMING. MULTIPLE BOUNDARY
INTERACTIONS WILL OCCUR BY LATE AFTERNOON...CAUSING THE GREATEST
STORM COVERAGE AND STRENGTH TO SHIFT TOWARD THE INTERIOR COUNTIES.
HOWEVER...STORMS WILL TEND TO MOVE NORTHEAST BACK TOWARD THE COAST
AT 15 TO 20 MPH.

THE MAIN THREATS WILL BE FREQUENT LIGHTNING STRIKES AND TEMPORARY
PONDING OF WATER ON ROADS FROM TORRENTIAL RAINFALL OF ONE TO TWO
INCHES IN A 60 TO 90 MINUTE PERIOD. STRONG WIND GUSTS AND SMALL HAIL
WILL ALSO BE POSSIBLE.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS ARE EXPECTED TO DEVELOP ALONG THE EAST COAST SEA
BREEZE THIS AFTERNOON. BOUNDARY INTERACTIONS WILL LEAD TO HIGHER
COVERAGE OF STORMS ACROSS THE INTERIOR BY LATE AFTERNOON.  A FEW
STRONGER STORMS WITH WIND GUSTS TO 35 KNOTS AND FREQUENT LIGHTNING
STRIKES ARE EXPECTED. STORMS WILL MOVE NORTHEAST AT 15 KNOTS WITH
SOME MOVING ACROSS THE COAST DURING THE AFTERNOON AND EARLY EVENING.

.FIRE WEATHER IMPACT...
THERE IS A LOW TO MODERATE ENVIRONMENTAL FIRE DANGER DUE TO DRY
FUELS. SOME RAIN WETTING IS EXPECTED THIS AFTERNOON...BUT LIGHTNING
STORMS COULD INITIATE NEW FIRES.

.RIP CURRENT IMPACT...
EARLY MORNING CONTACTS WITH LOCAL BEACH PATROLS INDICATE THE
PRESENCE OF RIP CURRENTS THIS MORNING. ADDITIONALLY...SOME RIP
CURRENT RESCUES HAVE BEEN REPORTED THE PAST COUPLE OF DAYS. CHECK
WITH YOUR LOCAL BEACH PATROL FOR ADDITIONAL INFORMATION WHEN YOU
ARRIVE AT THE BEACH. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SUFFICIENT MOISTURE WILL EXIST FOR SCATTERED STORMS THROUGH THURSDAY
WITH COVERAGE DECREASING A LITTLE FROM FRIDAY INTO THIS WEEKEND.
UPPER LEVEL TROUGHING WILL RESULT IN STEERING WINDS THAT WILL FAVOR
THE HIGHEST COVERAGE OF AFTERNOON STORMS OVER THE EAST SIDE OF THE
PENINSULA INTO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY/CRISTALDI

In the hours before

Special weather statement, May 15, 3:04 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
304 PM EDT TUE MAY 15 2012

FLZ064-151945-
MARTIN-
304 PM EDT TUE MAY 15 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER SOUTHEASTERN MARTIN
COUNTY...

* UNTIL 345 PM EDT.

AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER JONATHAN
DICKINSON STATE PARK.  THE STORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE JOHNATHAN DICKINSON STATE PARK.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2695 8019 2696 8035 2708 8018 2700 8008
      2698 8007 2697 8008 2697 8014 2695 8015
      2695 8017
TIME...MOT...LOC 1904Z 040DEG 2KT 2696 8018

WEITLICH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:04 PM EDTSpecial Weather StatementMLBMartin41 min
May 15, 3:22 PM EDTSpecial Weather StatementMLBBrevard38 min
May 15, 3:25 PM EDTSpecial Marine WarningMLB65 min
May 15, 3:34 PM EDTSpecial Weather StatementMLBOkeechobee41 min
May 15, 3:48 PM EDTAreal Flood AdvisoryMLBBrevard39 min
May 15, 3:59 PM EDTSpecial Weather StatementMLBBrevard31 min
May 15, 4:00 PM EDTSpecial Weather StatementMLBIndian River45 min
May 15, 4:23 PM EDTSpecial Weather StatementMLBVolusia37 min
May 15, 4:26 PM EDTSpecial Marine WarningMLB2 hr
May 15, 4:53 PM EDTSpecial Weather StatementMLBBrevard52 min
May 15, 5:01 PM EDTSpecial Weather StatementMLBOkeechobee44 min
May 15, 5:43 PM EDTSpecial Weather StatementMLBBrevard47 min
May 15, 6:08 PM EDTSpecial Weather StatementMLBVolusia37 min
May 15, 6:24 PM EDTTornado WarningMLBVolusia36 min
May 15, 6:46 PM EDTSpecial Weather StatementMLBOrange44 min
May 15, 6:52 PM EDTTornado WarningMLBBrevard, Volusia23 min
May 15, 6:56 PM EDTSpecial Marine WarningMLB94 min
May 15, 7:08 PM EDTSevere Thunderstorm WarningMLBBrevard37 min
May 15, 7:08 PM EDTTornado WarningMLBBrevard, Volusia37 min
May 15, 7:23 PM EDTSpecial Weather StatementMLBSeminole37 min
May 15, 7:45 PM EDTSpecial Weather StatementMLBBrevard45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.